Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 41, NWS Bismarck, ND

June 19, 20154 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 19, 2015, 8:21 PM CDT for 4 counties in North Dakota. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2015, 8:21 PM CDT (01:21 UTC)
Expired
Jun 19, 2015, 9:15 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Burleigh County, ND, McLean County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 49 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:25 PM CDTTSTM WND GST 60New Salem, ND
Jun 19, 8:40 PM CDTTSTM WND GST 758 Nne Crown Butte Lake, ND
Jun 19, 8:45 PM CDTTSTM WND GST 563 Nw Mandan, ND
Jun 19, 8:45 PM CDTTSTM WND GST 603 Sse Crown Butte Lake, NDCOMBINED WITH HEAVY RAIN. VISIBILITY ABOUT 10 FEET.
Jun 19, 8:45 PM CDTTSTM WND GST 608 W Mandan, NDCOMBINED WITH HEAVY RAIN. VISIBILITY ABOUT 10 FEET.
Jun 19, 8:49 PM CDTTSTM WND GST 607 N Mandan, ND
Jun 19, 8:49 PM CDTTSTM WND GST 60Double Ditch Indian Vil, ND
Jun 19, 9:10 PM CDTTSTM WND GST 762 Nnw Mandan, NDSPOTTER REPORTED PARTS OF ROOF TORN OFF A GROUP HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:01 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS53 KBIS 200121
SVRBIS
NDC015-055-059-065-200215-
/O.NEW.KBIS.SV.W.0041.150620T0121Z-150620T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT FRI JUN 19 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NELSON
  LAKE...MOVING EAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HARMON AROUND 850 PM CDT.
  MANDAN AROUND 855 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...SWEET BRIAR LAKE...BALDWIN...JUDSON...CROWN
BUTTE LAKE...PRICE AND SANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4673 10191 4718 10147 4720 10058 4676 10098
TIME...MOT...LOC 0120Z 285DEG 26KT 4701 10126 

HAIL...1.00IN
WIND...70MPH
 
$$

MARTIN
1 follow-up statement
208 
WWUS53 KBIS 200153
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT FRI JUN 19 2015

NDC015-055-059-065-200215-
/O.CON.KBIS.SV.W.0041.000000T0000Z-150620T0215Z/
BURLEIGH ND-OLIVER ND-MORTON ND-MCLEAN ND-
853 PM CDT FRI JUN 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN BURLEIGH...SOUTHEASTERN OLIVER...NORTH CENTRAL
MORTON AND SOUTHEASTERN MCLEAN COUNTIES...

AT 853 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE HARMON...
OR 8 MILES NORTH OF MANDAN...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4674 10147 4719 10117 4720 10058 4676 10098
TIME...MOT...LOC 0153Z 285DEG 26KT 4695 10092 

HAIL...1.00IN
WIND...70MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:53 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 19, 6:53 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT FRI JUN 19 2015

.UPDATE...
ISSUED AT 625 PM CDT FRI JUN 19 2015

SEVERE WEATHER THREAT CONTINUES AS LINE OF STRONG TO SEVERE STORMS
CONTINUE TO WORK INTO WESTERN NORTH DAKOTA. CORE OF STRONGEST
INSTABILITY CONTINUES TO STRETCH FROM WESTERN INTO CENTRAL NORTH
DAKOTA WITH SHEAR SUPPORTIVE OF SUPERCELLS. CURRENTLY MAIN THREATS
REMAIN LARGE HAIL AND DAMAGING WIND GUSTS. AS THIS EVENING GOES
ON AND STORMS WORK TOWARDS CENTRAL NORTH DAKOTA...LATEST GUIDANCE
SUGGESTS A TRANSITION INTO A MORE ORGANIZED MCS WITH A BROADER
DAMAGING WIND THREAT. STORMS SHOULD BE PUSHED MAINLY INTO THE
JAMES RIVER VALLEY BY AROUND MIDNIGHT.

UPDATE ISSUED AT 309 PM CDT FRI JUN 19 2015

QUICK UPDATE TO ISSUE SEVERE THUNDERSTORM WATCH 313 FOR WESTERN
AND MOST OF CENTRAL NORTH DAKOTA IN EFFECT UNTIL 10 PM CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 149 PM CDT FRI JUN 19 2015

SEVERE CONVECTIVE POTENTIAL THIS AFTERNOON AND EVENING HIGHLIGHTS
THE SHORT TERM FORECAST.

AS OF 1850 UTC...CUMULUS FIELDS ACROSS EASTERN MONTANA ARE
CONTINUING TO GROW VERTICALLY WITH A FEW STORMS ALREADY ONGOING
ACROSS NORTHEAST MONTANA INTO SOUTHERN SASKATCHEWAN. THE 15-17 UTC
HRRR AND 12 UTC GLOBAL AND CONVECTIVE ALLOWING DETERMINISTIC
SUITES DEPICT CONTINUED STRENGTHENING AND COVERAGE OF CONVECTION
ACROSS EASTERN MONTANA THROUGH THE AFTERNOON WITH CONTINUED
DESTABILIZATION AND MULTIPLE IMPULSES EMBEDDED WITHIN THE FAST
WESTERLIES ALOFT. 21-22 UTC STILL LOOKS TO BE A REASONABLE
ESTIMATE FOR CONVECTION TO FORM ACROSS OR MOVE INTO FAR WESTERN
NORTH DAKOTA. STORMS ARE EXPECTED TO SPREAD INTO CENTRAL NORTH
DAKOTA AROUND 00-02 UTC THIS EVENING. 2000-2500 J/KG OF ML CAPE
AND STRONG DEEP LAYER SHEAR OF 40-50 KTS SUPPORTS SUPERCELLS WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. WHILE LOW LEVEL
SHEAR IS WEAK AND LCLS A BIT HIGH...CERTAINLY CANNOT RULE OUT A
TORNADO OR TWO GIVEN DISCRETE SUPERCELLS TO BEGIN THE EVENT.
CONGEALING OF STORMS INTO A POSSIBLE MCS IS STILL FAVORED LATE
THIS EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA INTO SOUTH CENTRAL
NORTH DAKOTA. SEE SPC MESOSCALE DISCUSSION 1072 FOR FURTHER
DETAILS.

CONTINUED MULTIPLE IMPULSES IN QUASI-ZONAL FLOW ALOFT CONTINUE
THE THREAT FOR ISOLATED TO SCATTERED STORMS CENTRAL ON SATURDAY.
A FEW MAY BE STRONG TO SEVERE WITH RESIDUAL UPPER 50S TO LOWER 60S
DEWPOINTS IN PLACE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 149 PM CDT FRI JUN 19 2015

A CONTINUATION OF SHORTWAVE TROUGHS MIGRATING THROUGH A QUASI-ZONAL
FLOW PRODUCING CHANCES FOR SHOWERS/THUNDERSTORMS REMAINS THE THEME.
SUNDAY WILL FEATURE A SHORTWAVE TROUGH SLIDING ACROSS NORTHERN NORTH
DAKOTA/SOUTHERN CANADA ACCOMPANIED BY A 90KT JETSTREAK. THE ECMWF
ADVERTISES A 120KT JET AND IS SLIGHTLY FARTHER SOUTH THAN THE GFS.
THUS ENHANCED LIFT VIA THE RIGHT ENTRANCE REGION OF THE JET
RESULTING IN THE HIGHEST POPS/LIKELY TO CATEGORICAL ACROSS THE
NORTHCENTRAL...WITH A CHANCE OF THUNDERSTORMS ELSEWHERE. SOME
THUNDERSTORMS WILL BE STRONG TO SEVERE THUNDERSTORM. POSSIBLY A
BREAK ON MONDAY AS A TRANSITORY SHORTWAVE RIDGE SLIDES THROUGH.
THEREAFTER...EXPECT SHORTWAVE TROUGHS EVERY 24HR TO 36HR PROMOTING
CHANCES OF SHOWERS/THUNDERSTORMS TUESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 625 PM CDT FRI JUN 19 2015

LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH
THROUGH WESTERN INTO CENTRAL NORTH DAKOTA THIS EVENING. LARGE HAIL
AND STRONG/ERRATIC WIND GUSTS WILL BE THE MAIN THREATS. BEHIND
THE STORMS...AREAS OF MVFR/LCL IFR CIGS ARE EXPECTED LATER TONIGHT.
CIGS WILL IMPROVE BY MID MORNING SATURDAY TO VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...AYD
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Jun 19, 1:45 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT FRI JUN 19 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
145 PM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA LATE THIS
AFTERNOON...AND SPREAD INTO CENTRAL NORTH DAKOTA THROUGH THE
EVENING. THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING
WIND AND POSSIBLY A FEW TORNADOES. THE GREATEST RISK FOR SEVERE
WEATHER IS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE BOTH SATURDAY AND
SUNDAY. DAILY THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

AYD

In the hours before

Local storm report, Jun 19, 6:41 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 ENE BEACH             46.92N 103.98W
06/19/2015  M61 MPH          GOLDEN VALLEY      ND   AWOS

&&

AYD
Local storm report, Jun 19, 7:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     4 N KILLDEER            47.43N 102.75W
06/19/2015  E60 MPH          DUNN               ND   TRAINED SPOTTER

            POWER IS OUT. VERY HEAVY RAIN ACCOMPANIED THE STRONG
            WINDS.

&&

KSIMOSKO
Local storm report, Jun 19, 7:18 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             9 S MARMARTH            46.16N 103.92W
06/19/2015  M2.75 INCH       BOWMAN             ND   EMERGENCY MNGR

            HAIL SIZE RANGED FROM 1.25 TO 2.75 INCHES IN SIZE.

&&

AC
Local storm report, Jun 19, 7:19 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HEAVY RAIN       MEDORA                  46.91N 103.52W
06/19/2015  M2.00 INCH       BILLINGS           ND   LAW ENFORCEMENT

            HEAVY RAIN....ALL RECEIVED WITHIN 15 TO 20 MINTUES

&&

AC
Local storm report, Jun 19, 7:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             7 ESE SUNSET BUTTE      46.11N 103.67W
06/19/2015  E1.75 INCH       BOWMAN             ND   TRAINED SPOTTER

&&

JJS
Local storm report, Jun 19, 8:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     DICKINSON               46.88N 102.79W
06/19/2015  E65 MPH          STARK              ND   AMATEUR RADIO

            NORTH SIDE OF DICKINSON. MEDIUM SIZE TREE LIMBS DOWN
            ALONG WITH MINOR STREET FLOODING.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:09 PM CDTSevere Thunderstorm WarningBISAdams, Bowman29 min
Jun 19, 7:38 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark67 min
Jun 19, 8:29 PM CDTSpecial Weather StatementBISBowman46 min
Jun 19, 8:36 PM CDTAreal Flood AdvisoryBISMorton, Oliver3 hr
Jun 19, 8:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton62 min
Jun 19, 9:15 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, Morton, Sioux30 min
Jun 19, 9:45 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman60 min
Jun 19, 10:45 PM CDTSpecial Weather StatementBISKidder, Stutsman30 min
Jun 19, 11:16 PM CDTSpecial Weather StatementBISGrant44 min
Jun 20, 4:30 AM CDTDense Fog AdvisoryBISBottineau, Burke, Burleigh, Divide, McHenry, Mercer and 8 more5 hr
Jun 20, 2:00 PM CDTSpecial Weather StatementBISBottineau30 min
Jun 20, 2:39 PM CDTSpecial Weather StatementBISPierce36 min
Jun 20, 3:13 PM CDTSpecial Weather StatementBISPierce32 min
Jun 20, 3:24 PM CDTSevere Thunderstorm WarningBISPierce20 min
Jun 20, 3:51 PM CDTSpecial Weather StatementBISWells24 min
Jun 20, 3:56 PM CDTSpecial Weather StatementBISPierce34 min
Jun 20, 4:50 PM CDTSpecial Weather StatementBISFoster25 min
Jun 20, 5:01 PM CDTSevere Thunderstorm WarningBISFoster44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.